Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterizations of positive selfadjoint extensions


Authors: Zoltán Sebestyén and Jan Stochel
Journal: Proc. Amer. Math. Soc. 135 (2007), 1389-1397
MSC (2000): Primary 47A20, 47B25; Secondary 47A63
DOI: https://doi.org/10.1090/S0002-9939-06-08590-X
Published electronically: October 27, 2006
MathSciNet review: 2276647
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The set of all positive selfadjoint extensions of a positive operator $ T$ (which is not assumed to be densely defined) is described with the help of the partial order which is relevant to the theory of quadratic forms. This enables us to improve and extend a result of M. G. Krein to the case of not necessarily densely defined operators $ T$.


References [Enhancements On Off] (What's this?)

  • 1. T. Ando, K. Nishio, Positive self-adjoint extensions of positive symmetric operators, Tôhoku Math. J. 22 (1970), 57-65. MR 0264422 (41:9016)
  • 2. Yu. M. Arlinski{\u{\i\/}}\kern.15em, S. Hassi, Z. Sebestyén, H. S. V. de Snoo, On the class of extremal extensions of a nonnegative operator, Operator Theory: Adv. Appl. 127, Birkhäuser, Basel, 2001, 41-81. MR 1902794 (2003d:47028)
  • 3. Yu. Arlinski{\u{\i\/}}\kern.15em, E. Tsekanovski{\u{\i\/}}\kern.15em, On von Neumann's problem in extension theory of nonnegative operators, Proc. Amer. Math. Soc. 131 (2003), 3143-3154. MR 1992855 (2004h:47034)
  • 4. Yu. Arlinski{\u{\i\/}}\kern.15em, E. Tsekanovski{\u{\i\/}}\kern.15em, The von Neumann problem for nonnegative symmetric operators, Integral Equations Operator Theory 51 (2005), 319-356. MR 2126815
  • 5. T. Ja. Azizov, I. S. Iohvidov, V. A. Straus, The normally solvable extensions of a closed symmetric operator (Russian), Mat. Issled. 7 (1972), 16-26. MR 0308842 (46:7954)
  • 6. M. Š. Birman, On the theory of self-adjoint extensions of positive definite operators (Russian), Mat. Sb. N.S. 38 (1956), 431-450. MR 0080271 (18:220d)
  • 7. M. Sh. Birman, M. Z. Solomjak, Spectral theory of selfadjoint operators in Hilbert space, D. Reidel Publishing Co., Dordrecht, 1987. MR 1192782 (93g:47001)
  • 8. H. Freudenthal, Über die Friedrichssche Fortsetzung halbbeschränkter Operatoren, Akademie van Wetenschappente Amsterdam, Proceedings, ser. A, 39 (1936), 832-833.
  • 9. K. Friedrichs, Spektraltheorie halbbeschränkter Operatoren und Anwendungen auf die Spektralzerlegung von Differenzialoperatoren, Math. Ann. 109 (1934), 465-485. MR 1512905
  • 10. J. Janas, J. Stochel, Selfadjoint operator matrices with finite rows, Ann. Polon. Math. 66 (1997), 155-172. MR 1438336 (97k:47023)
  • 11. T. Kato, Perturbation theory for linear operators, Springer-Verlag, Berlin, 1980. MR 1335452 (96a:47025)
  • 12. M. G. Krein, The theory of self-adjoint extensions of semi-bounded Hermitian transformations and its applications. I (Russian), Mat. Sb. 20 (1947), 431-495. MR 0024574 (9:515c)
  • 13. V. Prokaj, Z. Sebestyén, On extremal positive operator extensions, Acta Sci. Math. (Szeged), 62 (1996), 485-491. MR 1430868 (97m:47012)
  • 14. V. Prokaj, Z. Sebestyén, On Friedrichs extensions of operators, Acta Sci. Math. (Szeged), 62 (1996), 243-246. MR 1412931 (97i:47040)
  • 15. F. Riesz, B. Sz.-Nagy, Leçons d'analyse fonctionnelle, Akadémiai Kiadó, Budapest, 1972. MR 0179567 (31:3815)
  • 16. Z. Sebestyén, Restrictions of positive operators, Acta Sci. Math. (Szeged) 46 (1983), 299-301. MR 0739047 (85i:47003b)
  • 17. Z. Sebestyén, Positivity of operator products, Acta Sci. Math. (Szeged) 66 (2000), 287-294. MR 1768867 (2001b:47004)
  • 18. Z. Sebestyén, E. Sikolya, Krein-von Neumann and Friedrichs extensions, Acta Sci. Math. (Szeged) 69 (2003), 323-336. MR 1991670 (2004d:47055)
  • 19. Z. Sebestyén, J. Stochel, Restrictions of positive self-adjoint operators, Acta Sci. Math. (Szeged) 55 (1991), 149-154. MR 1124953 (92i:47024)
  • 20. Z. Sebestyén, J. Stochel, On products of unbounded operators, Acta Math. Hungar. 100 (2003), 105-129. MR 1984863 (2004c:47003)
  • 21. Z. Sebestyén, J. Stochel, Reflection symmetry and symmetrizability of Hilbert space operators, Proc. Amer. Math. Soc. 133 (2004), 1727-1731. MR 2120258
  • 22. M. H. Stone, Linear transformations in Hilbert space and their applications to analysis, Amer. Math. Soc. Colloq. Publ. 15, Amer. Math. Soc., Providence, R.I., MR 1451877 (99k:47001)
  • 23. J. Weidmann, Linear operators in Hilbert spaces, Springer-Verlag, Berlin, Heidelberg, New York, 1980. MR 0566954 (81e:47001)
  • 24. J. von Neumann, Allgemeine Eigenwerttheorie Hermitischer Funktionaloperatoren, Math. Annalen 102 (1929), 49-131.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A20, 47B25, 47A63

Retrieve articles in all journals with MSC (2000): 47A20, 47B25, 47A63


Additional Information

Zoltán Sebestyén
Affiliation: Department of Applied Analysis, Eötvös L. University, Pázmány Péter sétány 1/c., Budapest H-1117, Hungary
Email: sebesty@cs.elte.hu

Jan Stochel
Affiliation: Instytut Matematyki, Uniwersytet Jagielloński, ul. Reymonta 4, PL-30059 Kraków, Poland
Email: stochel@im.uj.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-06-08590-X
Keywords: Positive operator, selfadjoint operator, positive selfadjoint extension, Krein-von Neumann extension, Friedrichs extension
Received by editor(s): June 30, 2005
Received by editor(s) in revised form: November 29, 2005
Published electronically: October 27, 2006
Additional Notes: The research of the second author was supported by KBN grant 2 P03A 037 024
Dedicated: Dedicated to Henk de Snoo on the occasion of his sixtieth birthday.
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society